Alert archive / South Carolina / Frost Advisories in 2018

Frost Advisory 4, NWS Columbia, SC

November 16, 201813 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this frost advisory at Nov 16, 2018, 2:40 PM EST for 13 counties in South Carolina; 5 counties in Georgia. It took effect at Nov 17, 2018, 3:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2018, 2:40 PM EST (19:40 UTC)
In effect from
Nov 17, 2018, 3:00 AM EST
Expired
Nov 17, 2018, 8:00 AM EST
In force
5 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WWUS72 KCAE 161940
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
240 PM EST Fri Nov 16 2018


GAZ040-063>065-077-SCZ018-022-025>031-035>038-041-171300-
/O.NEW.KCAE.FR.Y.0004.181117T0800Z-181117T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-
Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-
Orangeburg-Calhoun-Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, 
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, 
Blackville, Orangeburg, Brookdale, St. Matthews, Manning, 
Summerton, Bamberg, and Denmark
240 PM EST Fri Nov 16 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EST SATURDAY...

The National Weather Service in Columbia has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM EST Saturday.

* TEMPERATURES...As low as 33.

* TIMING...3 AM to 8 AM Saturday. 

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
1 follow-up statement
973 
WWUS72 KCAE 171246
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
746 AM EST Sat Nov 17 2018

GAZ040-063>065-077-SCZ018-022-025>031-035>038-041-171400-
/O.EXP.KCAE.FR.Y.0004.000000T0000Z-181117T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-
Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-
Orangeburg-Calhoun-Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, 
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, 
Blackville, Orangeburg, Brookdale, St. Matthews, Manning, 
Summerton, Bamberg, and Denmark
746 AM EST Sat Nov 17 2018

...FROST ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING...

Temperatures are beginning to rise and the Frost Advisory will be
allowed to expire at 8 AM.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Nov 16, 1:01 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 16, 1:01 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
101 PM EST Fri Nov 16 2018

.SYNOPSIS...
High pressure will build into the area through tonight bringing
a cold and dry air mass that will settle over the are through
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure continues to build into the forecast area
this morning from the deep south while a deep low pressure
system moves up the New England coast. Visible satellite imagery
showing mainly clear skies across the region with a few high
cirrus clouds crossing the area. Winds have diminished on area
lakes and Lake Wind advisory was allowed to expire earlier.
Freeze warning has also been allowed to expire as temperatures
are rising quickly through the 40s.

There will be weak cold advection today but it will be offset a
bit with some downsloping northwesterly flow. High temperatures
will be in the mid to upper 50s this afternoon.

The main concern tonight will be potential for frost/freeze as
the surface high settles over the region and with a dry airmass
in place expect strong radiational cooling conditions. Guidance
suggests that dewpoints will recover tonight but there is some
uncertainty with that and guidance temps may be too warm. Lows
likely will be in the lower to mid 30s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
High pressure dominates over the weekend. There is a coastal
trough and moisture Sunday. Any chance of a shower appears to be
southeast of the region. Expect moderation of the air mass with
max temperatures rising into the low to mid 60s. Saturday night
in the mid 30s to low 40s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A reinforcing cold front appears to move through Tuesday with
limited moisture. Temperatures may be slightly above normal
Monday and Tuesday but more likely near normal in the mid 60s.
Cooler behind the front Wednesday and Thursday but dry.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected through the period.

High pressure will continue to build over the region tonight.
Some higher clouds passing over the area today should eventually
give way to clear skies overnight. Guidance is suggesting some
potential for fog development due to strong radiational cooling
but confidence not high enough to include at this time. Winds
will be from the west around 5-7 knots through sunset then
become light and variable to calm. Winds pick up after 14-15z
Saturday but likely to remain around 5 knots or less.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected through Wednesday.

&&

.HYDROLOGY...
Please see river flood products or the AHPS website at
https:/water.weather.gov/ahps2/index.php?wfo=cae for
information on river flooding.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Nov 16, 1:16 AM EST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
116 AM EST Fri Nov 16 2018

GAZ040-063>065-077-SCZ018-022-025-027>031-035>038-041-170630-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-Edgefield-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-
Clarendon-Bamberg-
116 AM EST Fri Nov 16 2018

...FREEZE WARNING IN EFFECT UNTIL 8 AM EST THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Freeze Warning.
   River Flood Warnings.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Freeze Warning.
   River Flood Warnings.

Another freeze warning may be required for Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ015-016-020-021-026-170630-
Lancaster-Chesterfield-Newberry-Fairfield-Saluda-
116 AM EST Fri Nov 16 2018

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   River Flood Warnings.

Low temperatures will be around freezing tonight. The growing
season has ended and additional freeze warnings will not be issued
until the spring.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   River Flood Warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 1:04 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more6 hr
Nov 16, 3:37 PM ESTRiver Flood WarningCAELexington, Richland18 hr

Nearby

Frost Advisories in South Carolina, 2018Frost Advisories in Georgia, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.